Corticosteroids overdose

Definition

Corticosteroids are medicines that treat inflammation in the body. Corticosteroid overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

Corticosteroids come in many forms, including:

Most corticosteroid overdoses occur with pills and liquids.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Many different corticosteroids are listed below, but there may be others.

Where Found

Corticosteroids are found in these medicines:

Other medicines may also contain corticosteroids.

Symptoms

Symptoms of corticosteroid overdose can include:

Some of the above symptoms may develop even when corticosteroids are used correctly.

Before Calling Emergency

Have this information ready:

DO NOT delay calling for help if you do not have the above information.

Poison Control

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the medicine container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.

Tests that may be done include:

Treatment may include:

Outlook (Prognosis)

Most people who overdose on corticosteroids have minor changes in their body's fluids and electrolytes. If they have changes in their heart rhythm, their outlook may be more serious. Some problems related to taking corticosteroids may occur even when they are taken properly. People who have these problems may need to take both short- and long-term medicines to treat these problems.


Review Date: 9/23/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.